A 73-year-old woman was admitted to hospital because of acute myocardial infarction. She was treated with streptokinase, heparin, and coumarin. In addition, she received flucloxacillin, captopril, and frusemide. She made a full recovery but developed renal failure (serum creatinine, 302 μmol/L). Laboratory investigation revealed prominent eosinophilia (28%). Furthermore, the patient developed gangrenous lesions on both feet (Fig 1⇓). Subsequently, she presented with massive hematemesis; because of continued bleeding from a gastric ulcer, a partial gastrectomy was performed. Histology revealed an ulcer, probably caused by ischemia from cholesterolemboli obstructing the arterial vessels in the submucosal layer (Fig 2⇓), and confirmed the diagnosis of atheroembolic disease. This case reflects typical abnormalities of atheroembolic disease, with renal failure, leg ulcers, and an ischemic gastric ulcer, in a patient receiving anticoagulant treatment.
The editor of Images in Cardiovascular Medicine is Hugh A. McAllister, Jr, MD, Chief, Department of Pathology, St Luke’s Episcopal Hospital and Texas Heart Institute, and Clinical Professor of Pathology, University of Texas Medical School and Baylor College of Medicine.
Circulation encourages readers to submit cardiovascular images to Dr Hugh A. McAllister, Jr, St Luke’s Episcopal Hospital and Texas Heart Institute, 6720 Bertner, MC 4-265, Houston, TX 77030.
- Copyright © 1997 by American Heart Association